Alert archive / Texas / River Flood Warnings in 2017

River Flood Warning 4, NWS Midland/Odessa, TX

May 22, 2017Brewster County, Texas

NWS Midland/Odessa, TX issued this river flood warning at May 22, 2017, 10:11 AM CDT for Brewster County, Texas. It took effect at May 22, 2017, 11:01 AM CDT. It was in force for 41 hr.

The area

The outline as issued.

The facts

Issued
May 22, 2017, 10:11 AM CDT (15:11 UTC)
In effect from
May 22, 2017, 11:01 AM CDT
Expired
May 24, 2017, 4:12 AM CDT
In force
41 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Minor

County Brewster County, TX

The river

Written for the forecast point Rio Grande at Boquillas Crossing (BOQT2). The gauge peaked at 12.82 ft at May 22, 2017, 2:00 PM CDT.

actionminormoderate5101505/2205/2305/2405/25
Action stage
10 ft
Minor stage
13 ft
Moderate stage
15 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08375300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

559 
WGUS44 KMAF 221511
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Midland/Odessa TX
1011 AM CDT Mon May 22 2017

...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...

  Rio Grande at Boquillas-Rio Grande Village affecting Brewster 
  County
  
.Thunderstorms producing very heavy rainfall Sunday resulted in 
rapid river rises on the Rio Grande and tributaries in the Big Bend 
area over the past few hours. Rain gauges and radar indicate that 3-4 
inches of rain fell in some areas.  As a result, the Rio Grande is 
above expected to rise into minor flood late this morning, then fall 
below flood stage by late afternoon.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued this afternoon.

&&

TXC043-230711-
/O.NEW.KMAF.FL.W.0004.170522T1601Z-170524T0912Z/
/BOQT2.1.ER.170522T1601Z.170522T1800Z.170522T2112Z.NO/
1011 AM CDT Mon May 22 2017

The National Weather Service in  has issued a 

* Flood Warning for 
  the Rio Grande at Boquillas-Rio Grande Village.
* until late Tuesday night, or until the warning is cancelled.
* At  9AM Monday the stage was 12.0 feet (3.7 meters).
* flooding is forecast.
* Flood stage is 13.0 feet (4.0 meters).
* Forecast...Rise above flood stage by late this morning and continue
  to rise to near 14.0 feet (4.3 meters) by this afternoon.  The 
  river will fall below flood stage by late this afternoon.
* Impact...At 15.0 feet (4.6 meters), the river reaches moderate flood
  stage.  Water pumps submerge.

This crest compares to a previous crest of 13.9 feet (4.2 meters) on 
Aug 19 2016.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Mon   Mon   Tue   Tue
                                                1PM   7PM   1AM   7AM
  Boquillas-Rio  12.0 13.0   12.0   Mon  9 AM  14.0   7.6   5.9   4.5

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Mon   Mon   Tue   Tue
                                                1PM   7PM   1AM   7AM
  Boquillas-Rio   3.7  4.0    3.7   Mon  9 AM   4.3   2.3   1.8   1.4

&&

LAT...LON 2896 10305 2915 10312 2940 10294 2931 10279 2912 10292


$$

44
1 follow-up statement
896 
WGUS84 KMAF 221850
FLSMAF
Flood Statement
National Weather Service Midland/Odessa TX
150 PM CDT Mon May 22 2017

...The Flood Warning is cancelled for the following rivers in 
Texas...

  Rio Grande at Boquillas-Rio Grande Village affecting Brewster 
  County
...The Flood Warning has expired for the following rivers in Texas...

  Rio Grande  Johnson Ranch affecting Brewster County
  
.Thunderstorms producing very heavy rainfall Sunday resulted in 
rapid river rises on the Rio Grande and tributaries in the Big Bend 
area. Rain gauges and radar indicate that 3-4 inches of rain fell in 
some areas.  As a result, the Rio Grande is near flood stage in some 
places, but expected to remain below flood stage.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

This will be the last staement issued for this event.

&&

TXC043-221920-
/O.EXP.KMAF.FL.W.0003.000000T0000Z-170522T1823Z/
/TELT2.1.ER.170522T0247Z.170522T0515Z.000000T0000Z.NO/
150 PM CDT Mon May 22 2017

The Flood Warning has expired for
  the Rio Grande at Johnson Ranch.
* At  1PM Monday the stage was 6.5 feet (2.0 meters).
* Flood stage is 15.0 feet (4.6 meters).

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Tue   Wed   Thu   Fri
                                                7AM   7AM   7AM   7AM
  Johnson Ranch  12.0 15.0    6.5   Mon  1 PM   5.1   3.9   3.4   3.3

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Tue   Wed   Thu   Fri
                                                7AM   7AM   7AM   7AM
  Johnson Ranch   3.7  4.6    2.0   Mon  1 PM   1.6   1.2   1.0   1.0

&&

LAT...LON 2900 10349 2912 10340 2915 10312 2896 10305 2895 10338


$$

TXC043-221920-
/O.CAN.KMAF.FL.W.0004.000000T0000Z-170524T0912Z/
/BOQT2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
150 PM CDT Mon May 22 2017

The Flood Warning is cancelled for
  the Rio Grande at Boquillas-Rio Grande Village.
* At  1PM Monday the stage was 12.8 feet (3.9 meters).
* Flood stage is 13.0 feet (4.0 meters).
* Forecast...The river crested below flood stage at 12.8 feet (feet 
  meters).  The river will fall to 3.8 feet (1.2 meters) by .
* Impact...At 13.0 feet (4.0 meters), the river reaches minor flood 
  stage.  Water reaches the water pumps maintained by the park 
  service that are used to water the campgrounds and to provide water
  to the employee living quarters.  It may be necessary for park 
  personnel to remove the pumps.

This crest compares to a previous crest of 16.4 feet (5.0 meters) on 
Aug 26 2016.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Tue   Wed   Thu   Fri
                                                7AM   7AM   7AM   7AM
  Boquillas-Rio  12.0 13.0   12.8   Mon  1 PM   3.8   2.9   2.9   2.9

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Tue   Wed   Thu   Fri
                                                7AM   7AM   7AM   7AM
  Boquillas-Rio   3.7  4.0    3.9   Mon  1 PM   1.2   0.9   0.9   0.9

&&

LAT...LON 2896 10305 2915 10312 2940 10294 2931 10279 2912 10292


$$

44

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at May 22, 6:29 AM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, May 22, 6:29 AM CDT, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
629 AM CDT Mon May 22 2017

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Look for mainly IFR ceilings this morning at the west Texas and
southeast New Mexico terminals. Some fog is also possible but
extensive low clouds should help limit its occurrence. Expect VFR
conditions to develop at the terminals around 22/18z. A strong
upper level disturbance will move into southeast New Mexico and
west Texas late this afternoon and this evening, bringing with it
either prob30 or tempo MVFR conditions in thunderstorms with brief
gusty winds.

12

&&

.PREV DISCUSSION... /issued 327 AM CDT Mon May 22 2017/

DISCUSSION...
Current radar shows a little convection north of Lea County this
morning, but much more is expected later today as an upper level
trough dives southeast out of the Rockies. Instability and shear
are enough that some storms will be severe with the greatest
threat area being the northern and eastern Permian Basin. This
activity will move east out of the area this evening before the
trough pushes a cold front south later tonight with more rainfall
expected along and behind this boundary.

Clouds and rain kept the high in Midland at an astonishing 71
degrees yesterday, and while it should be warmer today we are
still expecting highs to be well below normal again. Cold air
advection Tuesday will again keep highs in the 60s and 70s
everywhere except in the Big Bend. Enjoy this cool weather while
you can as a dampened west coast ridge moves into the Central
Plains Thursday, increasing westerly flow and causing
temperatures to soar to their highest levels of the year taking us
from one extreme to the other. Temps will diminish Friday, but
only by a couple of degrees and still above normal. The westerly
flow will also end rain chances through the weekend.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     76  60  74  53 /  30  80  50  10
Carlsbad                       85  57  74  50 /  50  30  20   0
Dryden                         82  66  81  56 /  20  30  40  10
Fort Stockton                  85  58  72  54 /  30  50  40  10
Guadalupe Pass                 83  56  67  52 /  30  10  10   0
Hobbs                          75  51  67  47 /  50  60  30  10
Marfa                          83  50  74  43 /  30  30  20  10
Midland Intl Airport           77  58  72  52 /  30  70  40  10
Odessa                         77  57  72  53 /  30  70  40  10
Wink                           84  58  72  52 /  30  50  30  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/12
Hazardous weather outlook, May 22, 4:24 AM CDT, 5 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
424 AM CDT Mon May 22 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-230930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
424 AM CDT Mon May 22 2017 /324 AM MDT Mon May 22 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms are possible areawide through tonight. The greatest
areal coverage of thunderstorms is expected to be in the Permian
Basin this evening. Some storms are expected to become severe with
large hail and damaging winds the main threats. The stronger storms
will also be capable of producing locally heavy rainfall and flash
flooding.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A cold front is expected to generate more thunderstorms across the
region Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be requested this afternoon and this
evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:01 PM CDTRiver Flood WarningMAFBrewster19 hr
May 22, 3:58 PM CDTSpecial Weather StatementMAFCulberson47 min
May 22, 4:23 PM CDTSpecial Weather StatementMAFPecos52 min
May 22, 4:42 PM CDTSpecial Weather StatementMAFCulberson48 min
May 22, 5:01 PM CDTSpecial Weather StatementMAFPecos44 min
May 22, 5:24 PM CDTSpecial Weather StatementMAFLoving, Winkler51 min
May 22, 5:27 PM CDTSpecial Weather StatementMAFBrewster48 min
May 22, 5:51 PM CDTSpecial Weather StatementMAFBrewster39 min
May 22, 5:54 PM CDTSevere Thunderstorm WarningMAFBrewster51 min
May 22, 6:09 PM CDTSpecial Weather StatementMAF51 min
May 22, 6:37 PM CDTSpecial Weather StatementMAFCrane38 min
May 22, 6:41 PM CDTSevere Thunderstorm WarningMAFPecos49 min
May 22, 6:44 PM CDTSpecial Weather StatementMAFYoakum46 min

Nearby

River Flood Warnings in Texas, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.